MAUDE Adverse Event Report: COOK INC HIWIRE NITINOL HYDROPHILIC WIRE GUIDE; OCY ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY

COOK INC HIWIRE NITINOL HYDROPHILIC WIRE GUIDE; OCY ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY
Catalog Number HWA-035150
Medical Device Problem Code Peeled/Delaminated (1454)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
E1: name and address - (b)(6).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
As reported, during a mediport replacement, a hiwire nitinol hydrophilic wire guide's outer coating came off and was left inside the patient.Additional information regarding the event and patient outcome has been requested but is currently unavailable.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Additional information: b5.Event summary: as reported, during a mediport replacement, a hiwire nitinol hydrophilic wire guide's outer coating came off and was left inside the patient.The coating was left behind in the subclavian.No attempt was made to retrieve the fragment during the procedure as the surgeon determined it would 'do more harm than good'.There is no future procedure planned to remove the fragment.The device was only used once.The wire guide was not placed through a needle.Latex free gloves were worn during use.Details regarding coating activation are unknown; however, the wire was kept hydrated while not in use.The coating was not reactivated before reuse.Another manufacturers glidewire was also used in the procedure.Investigation ¿ evaluation: reviews of documentation including the complaint history, device history record (dhr), instructions for use (ifu), and quality control procedures, as well as a visual inspection of the returned device were conducted during the investigation.One nitinol hydrophilic wire guide was returned to cook for evaluation without the package or label.The section of the wire guide sticking out of the holder had a bend/kink near the tip.The returned wire guide was reviewed by the supplier who noted the following: the specimen presented skived/cut damage to the polymer jacket material, including metallic core wire exposure and core wire fracture.An indeterminate length of polymer jacket and core wire fractured material distal of the damage was not returned with the specimen.The specimen also presented kink damage located at 2.8cm from the proximal aspect of the core wire fracture.The supplier investigation noted that operators are instructed to 100% visually and tactilely inspect for any obvious defect, which includes a tactile examination of the entire length of each wire.In addition, during packaging of this product, the operators are instructed to 100% visually inspect for any obvious defect prior to shipment.Their history records indicated this product had a final inspection tested and was determined to be acceptable.Their investigation was unable to confirm that the product did not meet specification prior to shipment and therefore concluded that the product met specification at the time of shipment.At this time, they were not able to assign a definitive root cause for the event as reported.Based on the information provided and the evidence presented, the supplier investigation noted that clinical and/or procedural factors have contributed to the event as reported.A document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhr for the reported complaint device lot revealed no recorded non-conformances relevant to the failure mode.A database search did not identify any other complaints associated with the reported device lot.The information provided upon review of complaint file, device history record, complaint history and supplier investigation suggests that the devices were not manufactured out of specification, and that there are no nonconforming devices in house or out in the field.Cook also reviewed product labeling.The ifu t_hbwg2_rev1 packaged with the device contains the following in relation to the reported failure mode: "precautions · when using wire guide through a metal cannula/needle, use caution as damage may occur to outer coating instructions for activating hydrophilic coating the hydrophilic coating on the wire guide is activated by immersion in sterile water or sterile saline solution.1.Prior to using the wire guide, fill a syringe with sterile water or sterile water or sterile saline solution and attach it to the flushing port on the wire guide.2.Inject enough solution to wet the wire guide surface entirely.This will activate the hydrophilic coating." based on the information provided, inspection of the returned device, and the results of the investigation, cook has concluded a cause for the complaint cannot be established.It was not possible to rule out procedural factors as contributing to the complaint.Cook will continue monitoring of similar complaints and has notified the appropriate personnel of this event.Per the quality engineering risk assessment, no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information received 18mar2024: the coating was left behind in the subclavian.No attempt was made to retrieve the fragment during the procedure as the surgeon determined it would 'do more harm than good'.There is no future procedure planned to remove the fragment.The device was only used once.The wire guide was not placed through a needle.Latex free gloves were worn during use.Details regarding coating activation are unknown; however, the wire was kept hydrated while not in use.The coating was not reactivated before reuse.Another manufacturers glidewire was also used in the procedure.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown, or unavailable.Additional information d9 and h3 h3: device has been returned and preliminary evaluation has been performed, however, our investigation is ongoing and device evaluation summary will be included in our follow up report once our investigation has been completed.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
HIWIRE NITINOL HYDROPHILIC WIRE GUIDE
Common Device Name
OCY ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key18489423
Report Number1820334-2024-00058
Device Sequence Number11678811
Product Code OCY
UDI-Device Identifier00827002304819
UDI-Public(01)00827002304819(17)250110(10)71002462
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
K082536
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/10/2025
Device Catalogue NumberHWA-035150
Device Lot Number71002462
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/19/2023
Supplement Date Received by Manufacturer01/11/2024
03/18/2024
Initial Report FDA Received Date01/10/2024
Supplement Report FDA Received Date02/06/2024
04/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/11/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ANGLED GLIDEWIRE
Outcome Attributed to Adverse Event Other;
Patient SexUnknown